Please use this identifier to cite or link to this item: https://hdl.handle.net/1/1650
Title: Hepatotoxicity of therapeutic short-course paracetamol in hospital inpatients: impact of ageing and frailty
Authors: Murnion, Bridin ;Mitchell, S.J.;Hilmer, S.N.;Matthews, S.
Issue Date: Jun-2011
Source: Volume 36, Issue 3, pp. 327 - 335
Journal title: Journal of Clinical Pharmacy and Therapeutics
Abstract: BACKGROUND: Paracetamol, a commonly used simple analgesic, can be fatal in overdose. Case reports suggest liver damage may occur at therapeutic doses. In older and particularly frail patients, dose reduction of therapeutic paracetamol is recommended due to concerns of an increased risk of hepatotoxicity. AIMS: This study aimed to investigate the effects of ageing and frailty on the safety of paracetamol in hospital inpatients commenced on short courses of the drug. METHODS: An observational cohort study of young (18-55 years, n = 19), older (>/= 70 years) fit (n = 24) and older frail (n = 28) hospital inpatients. Treatment group participants commenced regular paracetamol (3-4 g/day) during their hospital admission, whereas the control group was not exposed to paracetamol. In both groups, plasma alanine aminotransferase (ALT) was measured at baseline and day 5, and risk factors for raised ALT were recorded. A random serum paracetamol concentration was measured at day 5 in the treatment group. RESULTS: No older frail treatment participants had an abnormal day 5 ALT. Odds ratios for having a day 5 ALT above the upper limit of normal (ULN) with paracetamol use, compared with unexposed controls, were 3.7 [95% confidence intervals (CI): 0.32, 41.59] for older not frail participants and 2.5 (95% CI: 0.34, 18.3) for younger participants. Decreasing frailty score independently predicted a day 5 ALT above the ULN (P < 0.05). Day 5 serum paracetamol concentrations were highest in older frail participants (P < 0.005). CONCLUSION: Higher paracetamol concentrations observed in frail older patients after 5 days of therapeutic paracetamol do not necessarily indicate an increased risk of hepatotoxicity.
URI: https://elibrary.cclhd.health.nsw.gov.au/cclhdjspui/handle/1/1650
DOI: 10.1111/j.1365-2710.2010.01193.x
Pubmed: https://www.ncbi.nlm.nih.gov/pubmed/21545612
ISSN: 0269-4727
Publicaton type: Journal Article
Keywords: Drug Therapy
Aged
Appears in Collections:Health Service Research

Show full item record

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.